Thunderstorm Wind, Cheyenne
- When
- June 28, 3:24 PM MST
- Where
- Cheyenne County, 1 mi E of (Sny)sidney Arpt
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.100, -102.980
Peak wind gust at Sidney Airport.
Two rounds of severe thunderstorms moved across western Nebraska. The first line of thunderstorms occurred late in the afternoon, with another line moving across the area three hours later.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Two rounds of severe thunderstorms moved across western Nebraska. The first line of thunderstorms occurred late in the afternoon, with another line moving across the area three hours later. Large Hail and strong gusty winds were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 28, 1:47 PM MST, 1 hour 37 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Cheyenne WY
247 PM MDT Sat Jun 28 2025
.KEY MESSAGES...
- Scattered showers and thunderstorms expected Saturday and
Sunday with a marginal to slight risk of severe weather
including large hail and damaging winds.
- Critical fire weather conditions are expected in central and
northern Carbon County on Saturday; elevated fire weather
concerns are expected on Sunday.
- Warm temperatures and daily coverage of isolated to scattered
afternoon and evening showers and thunderstorms expected for
Monday through Saturday.
&&
.SHORT TERM /THROUGH SUNDAY/...
Issued at 150 PM MDT Sat Jun 28 2025
Cumulus field beginning to setup across the CWA with a few
echoes noted just east to southeast of Laramie County, with
activity in Colorado already producing a few strikes of
lightning. Lapse rates remain steep on environmental analysis,
but noteworthy instability is limited to just the Nebraska
Panhandle with 500 J/kg or less for Wyoming border and westward,
and shear is near non-existant. Heating and mixing should
continue to contribute to development through this evening, with
high based thunderstorms expected (surface moisture remains
abysmal, with most RH values in the 20's to teens and dewpoints
struggling to make it past 50 degrees). High resolution guidance
is indicating we'll see our initial rounds developing over the
next few hours and spread eastwards, particularly across
Niobrara and Goshen Counties in Wyoming and the northern half of
the Nebraska Panhandle, but the NAM Nest is also pinging
additional development spreading into these areas beginning
again this evening and into the nighttime hours and re-igniting
another round of stronger to severe storms. Regardless, any
storms that do form will have the potential for hail and strong
wind gusts, and activity even along and west of the I-25
corridor can't rule out stronger wind gusts due to the inverted
V soundings thanks to the dry conditions at the surface. On the
note of dry conditions, breezy winds and low relative humidities
are continuing to fuel the ongoing Red Flag Warning for Carbon
County, continuing into this evening before winds lessen and RH
values rise back above critical thresholds.
Moisture should overspread the region on Sunday and, alongside
the slowly propagating backdoor cold front, should bring more
temperate conditions as highs drop back down into the 70's to
80's, alongside a more widespread shower and thunderstorm risk
for the day. High resolution models are much more excited for
areas in Laramie County for the day, with the HREF paintball for
reflectivity 40 dBZ or greater coloring in almost the entire
county. While overall instability will be a bit lower for the
day compared to Saturday, soundings show a favorable profile for
hail development, so expect the potential for strong winds and
large hail, encompassing from the Laramie Range eastwards.
Further west though, another round of dry surface conditions
with RH values into the teens and breezy winds could bring
another round of enhanced fire weather conditions. On the fence
currently if we'll see 3 hours of critical conditions though,
and will coordinate with the evening shift to determine if
smaller red flag warning may be needed tomorrow or not.
&&
.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Issued at 150 PM MDT Sat Jun 28 2025
Monday...Temperatures about the same as on Sunday, with low level
upslope east winds and 700 mb temperatures near 10 Celsius. Despite
adequate low and mid level moisture, we should see a decrease in
coverage of showers and thunderstorms due to ridging aloft.
Tuesday...A warming trend develops as 700 mb temperatures rise to
near 15 Celsius. Adequate moisture aloft for isolated to widely
scattered late day showers and thunderstorms, mainly east of I-25.
Wednesday...The warming trend continues as 700 mb temperatures reach
16 Celsius. Moisture looks similar to Tuesday, thus we anticipate
isolated late day showers and thunderstorms.
Thursday-July 4th...Similar temperatures to Wednesday with 700 mb
temperatures near 16 Celsius. Adequate low and mid level moisture
again, thus isolated to scattered late day showers and thunderstorms
expected. Looks like decent weather for outdoor holiday activities.
Saturday...Although ridging aloft builds overhead, there should
still be adequate low and mid level moisture for scattered afternoon
and evening showers and thunderstorms. Slightly cooler temperatures
expected for most locations.
&&
.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1155 AM MDT Sat Jun 28 2025
Mostly VFR conditions expected over the next 24 hours, with
this visibility disrupted primarily by strong thunderstorms.
Storms are expected to be possible at all sites, though most
likely for KBFF/KCDR, while storms are KRWL may be high based
and dry with just thunder. Any storms that move over or near
sites will cause winds to become gusty and erratic. Cloud bases
drop to around 10k feet with precipitation today, but could
lower further near or under any storms. Storms will linger the
longest tonight for KCDR/KAIA, with precipitation possible
through 08Z. Winds should lessen later tonight into tomorrow
morning after activity settles. Finally, a surge of moisture
plus a stalling boundary could produce lowered CIGs in the
Nebraska Panhandle for the sites impacted by lingering
precipitation, with decks dropping to around 30-50k feet; other
sites meanwhile should see higher based clouds into tomorrow
morning.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Red Flag Warning until 9 PM MDT this evening for WYZ421-422-
427.
NE...None.
&&
SHORT TERM...CG
LONG TERM...RUBIN
AVIATION...CGHazardous Weather Outlook National Weather Service Cheyenne WY 312 PM MDT Sat Jun 28 2025 NEZ002-003-019>021-054-055-095-096-WYZ101>119-292115- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 312 PM MDT Sat Jun 28 2025 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT - Critical fire weather conditions continue today for Carbon County, with a Red Flag Warning ongoing. - Strong to severe thunderstorms possible for portions of eastern Wyoming and the Nebraska Panhandle, including large hail and strong wind gusts. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY - Showers and thunderstorms anticipated again on Sunday, with a few stronger storms including large hail and strong winds possible from the Laramie Range eastwards. - Elevated fire weather concerns for Carbon County possible again on Sunday, but Red Flag conditions not anticipated. .Spotter information statement... Spotter reports are welcomed Saturday and Sunday.
Special Weather Statement
National Weather Service Cheyenne WY
341 PM MDT Sat Jun 28 2025
NEZ055-282230-
Cheyenne NE-
341 PM MDT Sat Jun 28 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN CHEYENNE COUNTY
THROUGH 430 PM MDT...
At 341 PM MDT, Doppler radar was tracking a strong thunderstorm near
Lorenzo, or 10 miles west of Sidney, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Sidney, Colton, Brownson, Sidney Municipal Airport, Lorenzo, and
Cheyenne County Fairgrounds.
This includes Interstate 80 in Nebraska between mile markers 44 and
66.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4133 10322 4131 10282 4100 10282 4100 10326
TIME...MOT...LOC 2141Z 277DEG 18KT 4108 10315
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
NatoliThe Cheyenne radar (KCYS), 153 km away, was scanning. The volume nearest the first event began at 22:24 UTC.
2 thunderstorm wind, 2 hail. Local standard time, as filed.
Peak wind gust at Sidney Airport.
Mesonet station northeast of Agate Nebraska.
Mainly dime to nickel size hail with a few quarters reported northeast of Alliance Nebraska.
A trained spotter reported quarter sized hail east of Angora Nebraska.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2025Every state in 2025This day in weather historyWarnings in Nebraska, June 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1264146, 1264149, 1264147, 1264148.